Printer Friendly

Cyclosporine, low cholesterol: bad mix?

Cyclosporine, low cholesterol: Bad mix?

A drug commonly used to suppress the immune system and prevent organ rejection may cause serious nervous system toxicity in 25 percent of liver transplant patients, scientists said this week. The reversible neurological side effects of the immunosuppressant, called cyclosporine, apparently increase in frequency among those with lower blood levels of cholesterol.

Researchers at the Mayo Clinic and Foundation in Rochester, Minn., observed signs of severe neurological toxicity in three transplant patients being given cyclosporine, according to a report in the Oct. 1 NEW ENGLAND JOURNAL OF MEDICINE. They were aware that the drug's adverse effects on the kidney were well known, but the extent of its influence on the nervous system was unclear. By reviewing the records of 48 previous transplant patients, they found that 13 had neurological symptoms attributable to cyclosporine. Of particular interest was the fact that the affected patients had average cholesterol levels roughly two-thirds those of unaffected patients.

Cyclosporine "definitely has neurological toxicity,' Mayo's Ruud A.F. Krom told SCIENCE NEWS. "It is far more common than officially recognized. But you have to distinguish it from depression and character changes [common after major surgery].' Symptoms, which vary with the individual patient, include confusion, disturbed sleep, blindness and seizures.

Krom says the observed toxicity is most likely related to the blood transport mechanisms that carry cyclosporine, which binds to lipids. "With low blood cholesterol, it is possible that the amount of free cyclosporine is elevated,' he says. "The brain is very eager to pick lipid particles out of the blood to make myelin sheaths [around nerves]. So when cholesterol is low, the free cyclosporine can bind to receptors at the blood-brain barrier more easily and enter the brain.' Krom suggests that the dip in cholesterol during the first two weeks after a liver transplant could be caused by factors like antibiotic therapy or rerouting lipid-binding bile outside the body.

Fortunately, says Krom, the neurological symptoms are completely reversible when cyclosporine treatment is discontinued or sufficiently decreased. "Dramatically, in just a couple days, you see a patient go from being on a respirator with seizures to completely normal,' he says.
COPYRIGHT 1987 Science Service, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 1987, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

Article Details
Printer friendly Cite/link Email Feedback
Author:Edwards, Diane D.
Publication:Science News
Date:Oct 3, 1987
Words:358
Previous Article:A predator plant's chemical radar.
Next Article:New clues to the fifth force and its source.
Topics:


Related Articles
AIDS announcement raises questions.
Transplant drug binds to blood cells.
Diabetes aurtoimmunity seen, stopped.
Transplant drug a clue to hypertension?
Lovastatin wins cholesterol battle.
Blunting cyclosporine's kidney toxicity.
Low levels of good cholesterol a bad sign.
Oat bran.
Transplant drug increases cancer risk.
Reversible cortical blindness after lung transplantation. (Case Report).

Terms of use | Copyright © 2016 Farlex, Inc. | Feedback | For webmasters